North Dakota, 2010

Hail and Damaging Wind in North Dakota, May 28, 2010

May 28, 2010 · NWS BIS · 5 events in 3 counties and zones

Scattered severe thunderstorms which impacted much of eastern Montana during the evening hours of Thursday, May 27th, eventually developed north and east into northwestern and far north central North Dakota near daybreak Friday morning of May 28th. Convection was focused along a slow moving warm front stretching from southeastern Montana northeast into north central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered severe thunderstorms which impacted much of eastern Montana during the evening hours of Thursday, May 27th, eventually developed north and east into northwestern and far north central North Dakota near daybreak Friday morning of May 28th. Convection was focused along a slow moving warm front stretching from southeastern Montana northeast into north central North Dakota. Several reports of large hail and one report of severe thunderstorm winds were received early Friday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 2:33 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 28, 2:33 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
333 AM CDT FRI MAY 28 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
THE SURFACE LOW IS OVER SOUTHEAST MONTANA THIS MORNING WITH A WARM
FRONT EXTENDING FROM THE LOW ACROSS NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA. IT APPEARS THE LOW SHOULD MOVE NORTHEAST THIS
MORNING PUSHING THE WARM FRONT CLOSER TO THE CANADIAN BORDER.
THUNDERSTORMS ARE NORTH OF THE FRONT IN NORTHEAST MONTANA.
MOVEMENT HAS BEEN NORTHEAST BUT WITH DEVELOPMENT ON THE SOUTH END
IT APPEARS THAT THE TSTMS SHOULD MOVE INTO THE NORTH ND
THIS MORNING...AND WILL LIKELY LIFT INTO CANADA BY LATE MORNING AS
THE FRONT SHIFTS NORTH. WILL KEEP THE FLASH FLOOD WATCH GOING IN
THE NORTHWEST...BUT WILL DROP THE NORTH CENTRAL COUNTIES FROM THE
WATCH AS THE TSTMS SHOULD TRACK INTO CANADA AND THE POTENTIAL FOR
HEAVY RAIN HAS DECREASED THERE. STILL...TSTM DEVELOPMENT YESTERDAY
WAS NORTH OF THE FRONT...SO WILL KEEP A CHANCE OF SLIGHT CHANCE OF
THUNDERSTORMS ALONG AND NORTH OF THE FRONT THROUGH THE DAY.

TONIGHT A SECOND LOW WILL MOVE OUT OF THE SOUTHWEST AND REPLACE
THE CURRENT LOW...THE ELONGATE AND SHIFT SLOWLY EAST LATE TONIGHT
AND SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH OF
THE WARM FRONT. EVEN THOUGH CAPE WILL BE HIGH IN THE WARM AIR
SOUTH OF THE FRONT...THE MODELS SEEM TO DEVELOP A MID LAYER OF
WARM AIR WHICH CAPS POTENTIAL CONVECTION. CONSEQUENTLY...BEST
CHANCE OF PRECIPITATION WILL BE WEST OF THE LOW/TROUGH. THE
TROUGH MOVES INTO INTO EASTERN NORTH DAKOTA ON SATURDAY SHIFTING
THE BEST CAPE EAST WITH IT. WILL LOOK FOR COOLER TEMPERATURES IN
THE WEST...BUT WITH A WILL BE A STRONG GRADIENT ALONG THE TROUGH
TO CONTINUED WARM TEMPERATURES IN THE WARM SECTOR. THE SURFACE LOW
WILL SHIFT TO THE EAST SUNDAY NIGHT...ENDING THE POTENTIAL FOR
SEVERE WEATHER AND PRECIPITATION...BUT BRINGING MUCH COOLER AIR TO THE
REGION...AND GUSTY SURFACE WINDS.

.LONG TERM...MONDAY THROUGH THURSDAY
A LINGERING UPPER LEVEL LOW MAY IMPACT FAR NORTHERN NORTH DAKOTA
ON MONDAY AND THE ECMWF IS A BIT FARTHER SOUTH WITH THIS FEATURE
THAN THE GFS. CONFIDENCE NOT HIGH ENOUGH TO INTRODUCE POPS AT THIS
TIME. UPPER RIDGING WILL BUILD INTO THE REGION MONDAY NIGHT INTO
TUESDAY...FOLLOWED BY ANOTHER ANOTHER TROUGH TUESDAY NIGHT INTO
WEDNESDAY. THIS SYSTEM HAS THE POTENTIAL FOR MORE WIDESPREAD RAIN
AND POTENTIAL SEVERE WEATHER ASSUMING A FRONTAL BOUNDARY SOMEWHERE
ACROSS THE STATE. EXPECT A GRADUAL WARMING TREND THROUGH THE
PERIOD...BACK INTO THE 70S STATEWIDE BY THURSDAY.

&&

.AVIATION...
THE FOCUS OF ANY ORGANIZED RAINFALL WILL LIKELY BE WESTERN NORTH
DAKOTA LATER TONIGHT. DURING PEAK HEATING...THE NAM IS THE ONLY
OPERATIONAL MODEL THAT OVERCOMES STRONG CAPPING ALOFT TO GENERATE
CONVECTION OVER NORTHERN AND CENTRAL PORTIONS OF THE STATE. WITH
THAT IN MIND...WILL LEAVE TAFS DRY EXPECT FOR KISN/KDIK LATE TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ001-002-
009-010-017.

&&

TSW/RPK
Hazardous weather outlook, May 28, 3:29 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT FRI MAY 28 2010

NDZ001-002-009-010-017-290930-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
429 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. THUNDERSTORMS WILL
MOVE ACROSS NORTHWEST NORTH DAKOTA THIS MORNING. THE THUNDERSTORMS
MAY BE SEVERE AND WILL HAVE HEAVY RAIN. THE HEAVY RAIN COULD CAUSE
FLASH FLOODING. THE CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...WILL
CONTINUE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-290930-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
429 AM CDT FRI MAY 28 2010 /329 AM MDT FRI MAY 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Divide

When
May 28, 4:20 AM CST to 4:24 AM CST
Where
Divide County, 3.06 mi WSW of Noonan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.860, -103.060

Hail, Divide

When
May 28, 4:30 AM CST to 4:40 AM CST
Where
Divide County, 2.81 mi ENE of Noonan
Measured
1 in hail
Reported by
Public
Coordinates
48.890, -102.940

Hail, Burke

When
May 28, 4:50 AM CST to 4:57 AM CST
Where
Burke County, 4.13 mi NNW of Larson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.930, -102.880

Hail, Renville

When
May 28, 5:20 AM CST to 5:28 AM CST
Where
Renville County, 8.65 mi W of Sherwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
48.960, -101.810

Thunderstorm Wind, Renville

When
May 28, 5:30 AM CST to 5:40 AM CST
Where
Renville County, 3.05 mi WNW of Sherwood
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
48.990, -101.680

Severe thunderstorm winds resulted in snapped power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230475, 230476, 230477, 230478, 230480.